Tennessee, 2021

Flooding and Heavy Rain in Tennessee, August 30, 2021

August 30, 2021 · NWS OHX · 3 events in 2 counties and zones

Scattered showers and t'storms developed on August 30th as the remnants of Ida moved through Middle TN. Some heavy downpours led to isolated flash flooding in areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and t'storms developed on August 30th as the remnants of Ida moved through Middle TN. Some heavy downpours led to isolated flash flooding in areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 30, 1:07 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 30, 1:07 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
207 PM CDT Mon Aug 30 2021

.DISCUSSION...

Tropical storm Ida now marching northward across central MS.
Maximum sustained winds are 40 mph and she is moving north northeast
at 9 mph. Rain shield is quite extensive and covers much of northern
MS and now extends into western TN. The leading edge of the rainfall
extends from Waverly southeast to Shelbyville. Should see this
activity overspread the area over the next several hours and into
this evening.

Ida is expected to track more to the northeast as evening
approaches. She will likely weaken into a tropical depression and
track across Wayne county around 8 AM Tuesday and then close to
Crossville around 7 PM Tuesday. The rainfall looks as though it will
be continuous for roughly the next 18 to 24 hours. There is a slug
of elevated helicity values this evening across southern middle TN.
We still cannot rule out the chance of isolated tornadic
development. SPC still place southern portions of the mid state in a
marginal risk for severe. The best chance for that will be late this
afternoon and into this evening.

As for the wind advisory potential. Latest numerics across middle
TN as well as far nrn AL, do indicate an increase in gradient wind
speeds compared to prior runs. However, the increase is still not
quite high enough to warrant a wind advisory, It does look like the
wind maximum will occur between 10Z and 18Z or so. This is in
conjunction with the passage Of the center of the remnants of Ida.
Looks like 15 to 25 mph with gusts of up to 35 mph will be possible
during that time frame.

The flash flood watch will of course continue. Latest qpf updates
showed only a very slight downward trend. It still looks as though 2
to 5 inches of rainfall can be expected. It looks like 2 separate
timeframes exist where the heavier rainfall will occur. The first
will be late this afternoon and into this evening. This will be the
better time for the tstm development. The second timeframe will be
from sunrise until noon as the remnants of Ida moves across.

The widespread rainfall will finally begin to diminish in coverage
and intensity on Tuesday night. However, the lighter and more
scattered shower activity will still linger into Wednesday.

In the ext fcst, A sfc high will begin to build southward behind the
exiting remains of Ida. This will lead to drier and cooler
conditions. No rain is expected in the extended period except for a
light chance of a shower for next Monday.

Temperatures in the extended, as mentioned prior, will be noticeably
cooler with less humidity. Lows Thursday morning through Saturday
morning will be in the lower 60s with highs lower to mid 80s.
Temperatures will warm a little more and reach seasonal levels by
the early portion of next week.

&&

.AVIATION...
18Z TAF DISCUSSION.

Tropical depression Ida is now moving northward across central MS
at around 10 mph. Large swath of rainfall extends well northward
and eastward of the center. She is expected to start moving
northeastward across southern middle TN by Tuesday morning.
The widespread continuous rainfall will begin between 20Z and 23Z
today. Isolated to scattered tstms will also occur in the 23Z to
05Z window with heavier rainfall being possible at times. As the
center of the remnants of Ida approach Tuesday morning, another
potential for heavy rain at times will occur between 10Z and 16Z
or so. As for the gradient winds, look for values to maximize
between 10Z and 18Z. current 18Z issuance has been made but I may
need to increase those wind speeds some for that time frame.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      70  76  69  83  63 /  90 100  70  30  10
Clarksville    70  75  68  84  60 /  90  90  60  10   0
Crossville     67  73  67  75  57 /  70 100  90  50  10
Columbia       70  76  69  83  60 /  90 100  70  20   0
Lawrenceburg   70  75  68  81  60 /  90 100  70  30  10
Waverly        70  75  69  84  60 / 100 100  60  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through late
Tuesday night for Bedford-Cannon-Cheatham-Clay-Coffee-Cumberland-
Davidson-De Kalb-Dickson-Fentress-Giles-Grundy-Hickman-Houston-
Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-Montgomery-
Overton-Perry-Pickett-Putnam-Robertson-Rutherford-Smith-Stewart-
Sumner-Trousdale-Van Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......21
AVIATION........21
Hazardous weather outlook, Aug 30, 4:18 AM CST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
518 AM CDT Mon Aug 30 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-311000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
518 AM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Flash flooding could be possible tonight across mid state region
as Tropical Storm Ida turns northeastward and weakens into a
Tropical Depression as it approaches Middle Tennessee. During this
time period some storms could bring damaging winds along with
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tropical Depression Ida will move northeastward across mid state
region Tuesday into the early morning hours on Wednesday. Flash
flooding potential will continue for mid state region during this
time period. Total rainfall amounts will range between two to five
inches, with locally higher amounts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >=1/2 inch
>50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

JB Wright

In the hours before

Special weather statement, Aug 30, 1:39 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Nashville TN
239 PM CDT Mon Aug 30 2021

TNZ075-302030-
Bedford TN-
239 PM CDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of Bedford County
through 330 PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lynchburg, moving north at 25 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shelbyville, Wartrace, Bell Buckle, Rover, Deason, Raus, Unionville
and Beechgrove.

TN Walking Horse Celebration will also be impacted.

This includes Interstate 24 between mile markers 97 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3534 8647 3536 8649 3535 8653 3537 8659
      3570 8664 3570 8658 3569 8652 3564 8646
      3565 8642 3562 8640 3566 8634 3566 8631
      3565 8630 3563 8624 3555 8624 3539 8630
      3538 8633 3536 8633 3535 8641 3532 8643
TIME...MOT...LOC 1938Z 185DEG 22KT 3533 8645

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Barnwell
Special weather statement, Aug 30, 2:43 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Nashville TN
343 PM CDT Mon Aug 30 2021

TNZ027-059-062-302115-
Rutherford TN-Williamson TN-Davidson TN-
343 PM CDT Mon Aug 30 2021

...Strong thunderstorms will impact portions of Davidson, west
central Rutherford and northeastern Williamson Counties through 415
PM CDT...

At 342 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bellevue to near Nolensville. Movement was
north at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Franklin, Nashville, Smyrna, Brentwood, La Vergne, Nolensville,
Forest Hills, Oak Hill, Belle Meade, Bellevue, Antioch, Berry Hill,
Bells Bend, Whites Creek, Beaman Park and Percy Priest Lake.

This includes the following highways...
 Interstate 40 between mile markers 197 and 221.
 Interstate 65 between mile markers 69 and 90.
 Interstate 24 between mile markers 43 and 64.
 Interstate 840 between mile markers 44 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3617 8659 3582 8660 3605 8695 3627 8696
      3628 8695 3632 8693
TIME...MOT...LOC 2042Z 167DEG 18KT 3607 8691 3590 8662

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Schaper
Special weather statement, Aug 30, 2:52 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
352 PM CDT Mon Aug 30 2021

TNZ095-302130-
Giles TN-
352 PM CDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of central Giles County
through 430 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pulaski, moving northwest at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pulaski, Lynnville and Frankewing.

This includes Interstate 65 between mile markers 10 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3522 8719 3540 8700 3525 8683 3517 8683
      3510 8691
TIME...MOT...LOC 2052Z 130DEG 18KT 3519 8693

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Schaper
Special weather statement, Aug 30, 3:09 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
409 PM CDT Mon Aug 30 2021

TNZ009-029-302145-
Trousdale TN-Macon TN-
409 PM CDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of southwestern Macon
and central Trousdale Counties through 445 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hartsville, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hartsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3634 8610 3634 8619 3650 8622 3650 8608
TIME...MOT...LOC 2109Z 179DEG 10KT 3638 8614

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Schaper
Special weather statement, Aug 30, 3:15 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
415 PM CDT Mon Aug 30 2021

TNZ008-027-028-062-302200-
Rutherford TN-Davidson TN-Wilson TN-Sumner TN-
415 PM CDT Mon Aug 30 2021

...Strong thunderstorms will impact portions of Davidson,
northeastern Rutherford, southwestern Sumner and central Wilson
Counties through 500 PM CDT...

At 415 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nashville to near Walterhill. Movement was
northeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lebanon, Nashville, Madison, Hendersonville, Smyrna, La Vergne, Mount
Juliet, Goodlettsville, Oak Hill, Belle Meade, Lakewood, Hermitage,
Rural Hill, Antioch, Belinda City, Old Hickory, Joelton, Walterhill,
Berry Hill and Cedars Of Lebanon State Park.

This includes the following highways...
 Interstate 40 between mile markers 201 and 242.
 Interstate 65 between mile markers 78 and 98.
 Interstate 24 between mile markers 34 and 59.
 Interstate 840 between mile markers 61 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3637 8688 3637 8686 3638 8686 3637 8685
      3635 8682 3636 8679 3637 8679 3617 8613
      3593 8625 3613 8695 3638 8688
TIME...MOT...LOC 2115Z 206DEG 16KT 3617 8685 3599 8633

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Schaper

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Flood, Fentress

When
August 30, 3:30 PM CST
Where
Fentress County, 1.15 mi WNW of Jamestown to 0.57 mi SW of Jamestown
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.434, -84.940

A few areas of street flooding occurred in Jamestown. The public reported receiving 2.23 inches of rain in about 30 minutes.

Flood, Davidson

When
August 30, 4:01 PM CST to 4:38 PM CST
Where
Davidson County, 0.66 mi NNW of Whites Creek to 2.57 mi NE of Bordeaux
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.279, -86.835

Street flooding was reported on Old Hickory Blvd at Dickerson Pike, and on Ewing Drive where a water rescue was conducted for a stranded vehicle.

Heavy Rain, Davidson

When
August 30, 4:38 PM CST
Where
Davidson County, 2.17 mi SW of Madison
Reported by
Social Media
Coordinates
36.230, -86.800

Heavy rain reported with 2.6 measured in about 45 minutes.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978808, 978810, 978815.